Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 188, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 28, 2002, 4:54 PM CDT for McIntosh County, North Dakota. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2002, 4:54 PM CDT (21:54 UTC)
- Expired
- Aug 28, 2002, 5:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County McIntosh County, ND
The radar
The Aberdeen radar (KABR), 108 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 4:54 PM CDT | Hail 0.75 | Wishek, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
883 WUUS53 KBIS 282154 SVRBIS NDC051-282245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 453 PM CDT WED AUG 28 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 545 PM CDT * AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTH CENTRAL MCINTOSH COUNTY...OR ABOUT 56 MILES SOUTHWEST OF JAMESTOWN...MOVING NORTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL NORTHEASTERN MCINTOSH COUNTY AT 510 PM CDT LAT...LON 4625 9946 4609 9934 4620 9903 4627 9911 RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 1:15 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, Aug 28, 1:15 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND ISSUED BY NATIONAL WEATHER SERIVCE EASTERN NORTH DAKOTA/GRAND FORKS 115 PM CDT WED AUG 28 2002 WILL MAKE LITTLE CHANGE TO ORIGINALLY WFO BIS FORECAST. MAIN BOUNDARY (TROUGH) THIS AFTERNOON LIES FROM NORTHEAST INTO SOUTH CENTRAL NORTH DAKOTA AND INTO SOUTH DAKOTA. WEAK LOW FORECAST TO RIDE ALONG FRONT THIS EVENING GIVING BEST CHC FOR TSRA FOR FAR SE CWFA (JMS AREA). WILL MAINTAIN POPS HOWEVER THIS EVENING FOR NEXT GROUP TO THE WEST (DIK-BIS-MOT). WILL LEAVE NW ND DRY AS HIGH PRESSURE OVER ERN MT INTO SE SASK CLOSE ENOUGH TO KEEP DRIER IN THAT AREA. WITH LIGHT WINDS OVERNIGHT...WILL THINK ABOUT FOG CHANCES IN THE MINOT-BOTTINEAU GROUP. FOR THE LATER PDS...WILL KEEP PREV FCST AS SOUTHWEST FLOW REMAINS THRU THE WEEKEND ALONG WITH DAILY CHANCES FOR THUNDER. .BIS...NONE. DTR/DK
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:24 PM CDT | Severe Thunderstorm Warning | BIS | Sheridan | 66 min |
| Aug 27, 7:50 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 55 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.